Ask The Doctor > Questions & Answers > Citalopram and tryptophan: Is it safe?

Citalopram and tryptophan: Is it safe?

Patient: Hello, I am taking citalopram, is it safe to have foods containing tryptophan? such as protein powders and amino acids as I need high protein for gaining muscle. Each day I would have about 3 protein shakes containing 400mg of tryptophan each shake. I am taking 20mg of citropram. Is it okay to have this combination, as the tryptophan is not being taken as a standalone.

 

 

Doctor: Both tryptophan as well as citalopram are Serotonergic drugs/substances.Thus it is not advised to take this combination together as it may enhance the effect of the other adn thus lead to something called Serotonin syndrome which is characterised by nausea, diarrhea, agitation , drowsiness etc. While it may always not lead to this condition it has the potentiety to cause the same and thus is not advised. I hope this helps.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

Book Appointment